MAUDE Adverse Event Report: AVANOS MEDICAL INC BALLARD* CLOSED SUCTION SYSTEM; BALLARD* CLOSED SUCTION CATHETER, DOUBLE SWIVEL ELBOW

AVANOS MEDICAL INC BALLARD* CLOSED SUCTION SYSTEM; BALLARD* CLOSED SUCTION CATHETER, DOUBLE SWIVEL ELBOW
Model Number 99426
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product involved in the report has not been returned.A review of the device history record is in-progress.All information reasonably known as of (b)(6) 2025 has been included in the health authority report.Should additional information be obtained a follow-up health authority report will be provided.The information provided by airlife.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to airlife.Airlife has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the airlife complaint database and is identified as complaint - (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a airlife product is defective or causes serious injury.
 
Event or Problem Description
Hospital staff was using the catheter properly and noticed that the flapper valve had been removed, just before it went into the patient.This complaint is reportable for 1 closed suction catheter.While no patient harm or injury was reported, the report of a detached flapper valve could result in serious harm or injury if it were to become lodged in the patient's airway.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The product involved in the report has not been returned.A review of the device history record is in-progress.All information reasonably known as of 28 feb 2025 has been included in the health authority report.Should additional information be obtained a follow-up health authority report will be provided.The information provided by airlife.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant/reporter was unable or unwilling to provide any further patient, product, or procedural details to airlife.Airlife has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the airlife complaint database and is identified as (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that a airlife product is defective or causes serious injury.The complaint of "hospital staff was using the catheter properly and noticed that the flapper valve had been removed, just before it went into the patient." regarding part 2271603-4j was confirmed per picture received from the customer.This complaint has been escalated to capa review board and has met the criteria for capa initiation; capa-00586 has been created to document investigation for this failure mode.There have been 43 other complaints regarding a similar issue within the 24 months preceding this reported event up to date.A resolution letter was sent to the customer.Complaints will continue to be monitored for possible trends risk assessment the ultimate risk is medium, as that is the highest risk of the patient/caregiver and regulatory/compliance considerations: 1.Patient/caregiver performed risk assessment with dhfe-05196 "closed suction catheters and accessories hazards analysis" rev.9 ; the most closely associated hazard is hzd004-10 "defective/malfunctioning components" hazardous situation: " unable to perform suctioning/wiping procedure or decreased suctioning/wiping efficiency." harm id:5 probability of harm occurring is improbable (1) and severity is severe (4) which is medium risk.The calculated p1 based on complaints and sales in the previous 24 months is improbable.Therefore, the probability of harm occurring (p) remains the same than the rma and is determined to be medium risk per table 1d in ref-20001-c1 rev#2.2.Regulatory/ compliance reviewed ref-20001-c1 rev#2, and there is medium regulatory/ compliance risk: increased trend of incidents for the same failure mode.3.Brand recognition and customer impact reviewed ref-20001-c1 rev#2, and there is low brand recognition/customer impact.

Common Device Name
BALLARD* CLOSED SUCTION CATHETER, DOUBLE SWIVEL ELBOW
Manufacturer (Section D)
AVANOS MEDICAL INC
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, mexico 84160
MX   84160
Manufacturer Contact
melissa brickley
2710 northridge dr nw suite a
grand rapids, MI 49544
6162598415
MDR Report Key21497916
Report Number8030647-2025-00019
Device Sequence Number7967917
Product Code BSY
UDI-Device Identifier00609038994260
UDI-Public(01)00609038994260
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number99426
Device Catalogue Number2271603-4J
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2025
Supplement Date Received by Manufacturer01/29/2025
Initial Report FDA Received Date02/28/2025
Supplement Report FDA Received Date07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown